- advertisement -

Abilify

Discussion in 'General Discussion' started by Charmed7, Jan 6, 2009.

  1. Charmed7

    Charmed7 Approved members

    Joined:
    Oct 18, 2007
    Messages:
    812
    I'm reaching out to all the members hoping my situation will cross roads with someone else.

    Has anyone with diabetes (I or II at this point) ever taken Abilify? I need to talk to someone with experience with this med before I start my type I 10 y/o on this med for bipolar.

    TIA for any help

    Charmed
     
  2. Charmed7

    Charmed7 Approved members

    Joined:
    Oct 18, 2007
    Messages:
    812
    Here's the warning label that is bothering me. What would you do if your child was prescribed this med? :(

    If you have diabetes, or risk factors for diabetes (for example, obesity, family history of diabetes), or unexpected increases in thirst, urination, or hunger, your blood sugar should be monitored. Increases in blood sugar levels (hyperglycemia), in some cases serious and associated with coma or death, have been reported in patients taking ABILIFY and medicines like it.
     
  3. danismom79

    danismom79 Approved members

    Joined:
    Apr 21, 2008
    Messages:
    5,300
    I think that pertains mostly to type 2s who may not monitor as frequently as we would (some only once a day). Abilify can cause weight gain, and that's another way it's supposedly linked to "causing diabetes." But if you're checking frequently you'd notice BG changes pretty quickly.
     
  4. Charmed7

    Charmed7 Approved members

    Joined:
    Oct 18, 2007
    Messages:
    812
    It makes it sound like taking the med, and having a high blood sugar is worse than having a high blood sugar.

    I'm worried about the unpredictability of T1D. I mean, he gets sick and he could have high sugars for a week. Or what if he spikes at night all night. I mean, is there a possibility he'll slip into a coma over night?!??

    I'm going to try and call the company, but you know how that goes. This is so frustrating.

    Charmed
     
  5. Ellen

    Ellen Senior Member

    Joined:
    Oct 22, 2005
    Messages:
    8,240
    Have you discussed this with the pediatric endocrinologist? The ped endo may have other patients with the same diagnoses (T1 diabetes and bipolar) and feedback from the parents. Also, is there an alternative medication to try without the side effect of potentially severe hyperglycemia?

    Here's something from ask the team: http://www.childrenwithdiabetes.com/dteam/2006-05/d_0d_dw5.htm

    Question:
    From Midlothian, Virginia, USA:

    My 17 year old daughter takes 5 mg of Abilify twice a day. She weighs 125 pounds. Since starting this medication, we have had to raise her basal insulin (NovoLog in a pump) by about 75%. I have read that these atypical antipsychotics can raise blood sugars, but her doctors don't seem to be concerned as long as we raise the insulin enough to keep the blood sugars at a good level. My difficulty is that the pediatrician, the pediatric endocrinologist and the psychiatrist all know their fields extremely well, but not the other specialist's area and how each affects the other, as in psychotic medications with type 1 diabetes. Do you have any experience with this medication? Is our experience the usual outcome? Is it considered safe? The alternative is to change medications, but this one seems to work the best with the least side effects. She tried three others for depression.

    Answer:

    I have not yet had experience treating a type 1 diabetic on Abilify, but I have had patients with other endocrine disorders on this medication and other similar medications. If you have tried three other antidepressants and this is the only one that works, I would not stop it, if you are able to control the blood sugars with increased insulin dose. The problem to look out for would be excessive weight gain. I do not know how tall she is, so I do not know if 125 pounds is heavy, normal or underweight for her. If she is not underweight, I would strongly consider close monitoring of her weight and meeting with a dietician to try to work out an appropriate meal plan now to try and prevent or minimize weight gain. (It is very easy with the pump to not keep track of total calories and only worry about blood sugars. This can result in overeating and excessive weight gain, especially if on a medication that can cause increased appetite and weight gain). I would also encourage your daughter to start a regular exercise routine now to help avoid excessive weight gain.

    TGL

    Additional comments from Dr. Larry Deeb:

    The only side effect I have seen is hyperglycemia and it can be pretty severe. I am not surprised that you have had to increase the insulin. I have seen diabetes produced by the drug. Sometimes we are in a tough place. If it is working, then I would also just use more insulin.
    LD

    DTQ-20060430114234
    Original posting 11 May 2006
    Posted to Insulin Analogs and Mental Health
     
    Last edited: Jan 7, 2009
  6. Charmed7

    Charmed7 Approved members

    Joined:
    Oct 18, 2007
    Messages:
    812
    Ellen,

    You are so resourceful! That helps a lot. I think it calls for vigilant testing, and maybe I'll make an apt with endo before I start the med. It is frustrating trying to get a psychiatrist to understand endocrinology and vice versa. And really, how many diabetic-bipolar kids do you know? And that's only 2 out of 3 of his chronic conditions.

    Of course, my heart is split. I hope the medication helps him stabalize so he can start off with a great new year, and part of me hopes it doesn't work so I don't have to worry about these unknown side effects.

    Thanks again!

    Charmed
     
  7. sneetch

    sneetch Approved members

    Joined:
    Oct 2, 2007
    Messages:
    10
    I have type 1 and bipolar disorder and have taken many medications to control it. For me, Abilify did not have any affect on my blood sugars but another antipsychotic did. Many years ago I was hospitalized for the bipolar disorder and was given Zyprexa. This was when it first came out and it did not have a black box warning about diabetes yet. Withing the first few hours of taking it my blood sugars shot up into the 400's for no good reason and for the three days I was on it I had to triple my dosages to get decent numbers. After stopping that med and switching to Risperdal I was able to adjust my insulin needs back to normal with no ill effects.
     
  8. TheFormerLantusFiend

    TheFormerLantusFiend Approved members

    Joined:
    Sep 10, 2006
    Messages:
    4,925
    I don't take abilify but I discussed it with my endo, and he said: So you'd have to take more insulin-so what? I can give you bigger syringes.

    P.S. I think one of the best parts of t1 is that if you develop insulin resistance, it doesn't make much of a difference; you don't need any new treatment, just more of the same, usually.
     
  9. kimmcannally

    kimmcannally Approved members

    Joined:
    Feb 28, 2010
    Messages:
    1,356
    I know this is really really late, but DS has been on Abilify for several weeks now and is doing just fine :)
     
  10. Gracie'sMom

    Gracie'sMom Approved members

    Joined:
    Aug 26, 2009
    Messages:
    1,039
    Well, my non-D son took abilify for 2-3 weeks. He was probably 9 at the time. We took him off because it made him really, really sad. He was taking it at night, and one night I forgot to give it to him after about 10 days of taking it, and he woke up and said, "Mom, I think the medicine is finally working. I feel happy today." That broke my heart since I had forgotten it, but thought maybe it was a fluke, the same thing happened the next week, at which point we stopped. He had no other side effects other than the sadness. However, everyone that I know who has tried it has had some significant side effects and they have stopped using it.
     

Share This Page

- advertisement -

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
    Dismiss Notice